Joseph's mother called me in tears. He had come home from school upset because some of the kids teased him about his habit of blinking his eyes every couple of minutes. She did not know what to do. Joseph was taking Ritalin for his ADHD. Without it, he would occasionally run around the classroom and call out to his friend. Yet the medication, it seemed, caused him to blink his eyes. "We traded in one problem for another," Joseph's mom said. We agreed to stop the medication until we could meet and discuss things.
What complicates the clinical picture is that some children diagnosed with ADHD have an underlying tic disorder that is not apparent until it is brought out by the medication. Statistics show that as many as 50 percent of children with ADHD may also have a tic disorder. If a child has a tic disorder, taking ADHD medication will make it worse more than half the time. In addition, tics can be a side effect of taking ADHD medications, such as methylphenidate (Ritalin) and the mixed amphetamine salts (Adderall). In many instances, these tics go away after the medication is discontinued.
Do not try to address stimulant-induced tics or a tic disorder on your own. See your child's doctor for help. In some cases, he or she may refer you to a neurologist. Only you and your physician can decide whether to stop the ADHD medication (and deal with the behavioral issues this will cause) or to add additional medication to control the tics.
A tic is a sudden, repetitive movement, gesture, or utterance that typically mimics some aspect of normal behavior. These are usually of brief duration, lasting no more than a second. Tics tend to happen in spurts and, at times, have a convulsion-like characteristic. They can occur singly or together, in an orchestrated pattern, and may vary in frequency and in intensity. Tics can be voluntarily suppressed briefly; however, they eventually reappear.
When tic behaviors begin, it may be difficult to know that they are tics. Often, the diagnosis cannot be established until you and your doctor review the complete clinical picture. Stress can increase the frequency and intensity of tics. They are not present during sleep and may be less apparent during activity. Tic disorders often run in families. A parent, grandparent, aunt, uncle, or other relative might have a history of a tic disorder.
Tics may be expressed through muscle activity (motor tics), or by vocal sounds (vocal tics). Motor tics range from simple, abrupt movements, such as eye blinking, head jerking, or shoulder shrugging, to more complex purposeful-appearing behaviors — facial expressions or gestures of the arms or head. Vocal tics range from throat-clearing sounds to more complex vocalizations and speech.
Tics most commonly appear in the face and head, as grimacing, puckering of forehead, raising eyebrows, blinking eyelids, winking, wrinkling nose, trembling nostrils, twitching mouth, twisting neck, looking sideways, or head rolling. Other tics affect the arms and hands, resulting in jerking hands, arms, and finger movements, or clenching fists.
Physicians classify tics by the length of time they last. If the pattern of tics lasts for weeks or months but not beyond a year, it is called Transient Tic Disorder; if a pattern persists beyond a year, it is called Chronic Motor Tic Disorder.
In its extreme form, the combination of multiple body tics with vocal tics is called Tourette's syndrome or Tourette's Disorder. Often there is a strong family history of the disorder. These vocal tics might include clicks, grunts, yelps, barks, coughs, or words. In some cases, there is an urge to utter obscenities.
Next: Treating Tics
This article appears in the Winter 2012 issue of ADDitude.
SUBSCRIBE TODAY to ensure you don't miss a single issue.
To share stories and strategies for coping with comorbid conditions in kids, visit the Parents of ADHD Children support group on ADDConnect.